Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Feb 28, 2017, 6:29 PM EST for Allen County, Huntington County, Whitley County, Indiana. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 6:29 PM EST (23:29 UTC)
- Expired
- Feb 28, 2017, 7:15 PM EST
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Allen County, IN, Huntington County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 6:29 PM EST | HAIL 1 | 2 Nw Roanoke, IN | . |
| Feb 28, 6:34 PM EST | HAIL 1 | 2 Ssw Rolling Hills, IN | . |
| Feb 28, 6:40 PM EST | HAIL 0.5 | 3 Ssw Fort Wayne, IN | COVERING THE GROUND. |
| Feb 28, 6:50 PM EST | HAIL 1 | 2 Sse New Haven, IN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458
WUUS53 KIWX 282329
SVRIWX
INC003-069-183-010015-
/O.NEW.KIWX.SV.W.0008.170228T2329Z-170301T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
629 PM EST TUE FEB 28 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Central Allen County in northeastern Indiana...
Southeastern Whitley County in northeastern Indiana...
Northeastern Huntington County in northeastern Indiana...
* Until 715 PM EST
* At 629 PM EST, a severe thunderstorm was located 10 miles northeast
of Huntington, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Fort Wayne, New Haven, Woodburn, Grabill, Aboite, Roanoke, Nine
Mile, Harlan, Hessen Cassel, Zulu, Maples, Cuba, Mahon, Tillman,
Rolling Hills and Townley.
This includes the following highways...
INTERSTATE 469 between MILE MARKERs 0 and 4, and between MILE
MARKERs 7 and 30.
INTERSTATE 69 IN INDIANA between MILE MARKERs 295 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4104 8545 4124 8491 4116 8482 4101 8481
4092 8540
TIME...MOT...LOC 2329Z 248DEG 42KT 4099 8536
HAIL...1.00IN
WIND...<50MPH
$$
MARSILI2 follow-up statements
833
WWUS53 KIWX 282341
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
641 PM EST TUE FEB 28 2017
INC069-183-282350-
/O.CAN.KIWX.SV.W.0008.000000T0000Z-170301T0015Z/
Whitley IN-Huntington IN-
641 PM EST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHITLEY AND
NORTHEASTERN HUNTINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4106 8530 4124 8491 4116 8482 4101 8481
4097 8527
TIME...MOT...LOC 2340Z 250DEG 45KT 4103 8518
$$
INC003-010015-
/O.CON.KIWX.SV.W.0008.000000T0000Z-170301T0015Z/
Allen IN-
641 PM EST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EST
FOR CENTRAL ALLEN COUNTY...
At 640 PM EST, a severe thunderstorm was located near Fort Wayne,
moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Fort Wayne, New Haven, Woodburn, Grabill, Nine Mile, Cuba, Tillman,
Harlan, Rolling Hills, Townley, Zulu and Maples.
This includes the following highways...
INTERSTATE 469 between MILE MARKERs 13 and 29.
INTERSTATE 69 IN INDIANA between MILE MARKERs 299 and 307.
At 629 PM EST, quarter sized hail was reported 2 miles northwest of
Huntington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4106 8530 4124 8491 4116 8482 4101 8481
4097 8527
TIME...MOT...LOC 2340Z 250DEG 45KT 4103 8518
HAIL...1.00IN
WIND...<50MPH
$$
MARSILI564
WWUS53 KIWX 010008
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
708 PM EST TUE FEB 28 2017
INC003-010017-
/O.EXP.KIWX.SV.W.0008.000000T0000Z-170301T0015Z/
Allen IN-
708 PM EST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ALLEN COUNTY WILL
EXPIRE AT 715 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4106 8530 4124 8491 4116 8482 4101 8481
4097 8527
TIME...MOT...LOC 0007Z 248DEG 42KT 4115 8480
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:10 PM EST, 19 minutes earlier.
Area forecast discussion, Feb 28, 6:10 PM EST, 19 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 610 PM EST Tue Feb 28 2017 .SYNOPSIS... Issued at 602 PM EST Tue Feb 28 2017 Showers and thunderstorms will develop late this afternoon and become more numerous tonight. Strong to severe thunderstorms are likely tonight as a strong cold front approaches. Temperatures will warm into the lower to middle 60s this evening and then turn colder Wednesday behind the front with chances for snow showers lingering into Friday. && .SHORT TERM...(Tonight and Wednesday) Issued at 252 PM EST Tue Feb 28 2017 Double barrel sfc cyclone through the plains will consolidate invof of primary sfc reflection deepening currently across central IA. Strong sw trough in the process of ejecting out of AZ attm with upper jet streak kicking out into the TX panhandle with standing mtn wave clouds noted in se AZ. Downstream warm sector deepening rapidly and no doubt aided by thinning high clouds/strong low level warm advection back west across MO/wrn IL/se IA. Given upticking theta-e reservoir here and escalating mass flux on nose of LLJ through I-80 in central IL...expect convection will initiate here twd 21Z and rapidly track ne...expand east along warm advection wing through wrn/nrn zones with a risk of large hail. Primary potential severe event expected to unfold overnight as potent cyclone shifts ne into wrn lower MI by midnight. Expect multiple storm clusters will develop within moisture rich and unstable theta-e ridge across the area. Breath of background synoptic based flow certainly warrants higher bound severe probs esp with swd extent with wind damage the greatest threat. However QLCS tornado processes bear watching particularly south of the US24 corridor either side of midnight as 0-1KM shear goes off chart. Composite outflow should push much if not all precip out of the area by daybreak although concede a small risk of shra still possible Wed am with actual fropa. && .LONG TERM...(Wednesday night through Monday) Issued at 252 PM EST Tue Feb 28 2017 Attention this period begins with secondary clipper digging through the srn lakes late Thu. Fairly pronounced low level warm advection wing ahead of this system suggests sct shsn by aftn through evening and some minimal snow accums far nw Thu evening. Otherwise flow aloft flattens quickly through the weekend as temps snap back to above normal as strong warm advection overspreads the area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon as yet another vigorous cyclone develops west through the nrn plains with rain chcs increasing along swd trailing cold front Mon-Mon night. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 602 PM EST Tue Feb 28 2017 Several mid and upper level speed maxima continue to eject along the base of the trof and along the cold front over il/ia/wi. Convection will persist in the warm sector ahead of the front extending from cemtral il into SW Lower MI through 04Z. Focus then turns to the cold front as the mid level and upper level trof begin to phase with a well organized squall line to affect much of the forecast area through 07/09Z. Expect that there will be LLWS as the front sweeps through. Widespread IFR and LIFR conditions to prevail through the period. (For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1229 PM EST Tue Feb 28 2017 Gulf moisture surging nne into the Midwest this aftn was resulting in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR conditions should persist into early this eve before nrn IN gets more firmly entrenched in the warm sector later this eve when conditions should improve to vfr. However, a couple rounds of TSRA also expected this eve and overnight with hail and strong gusty winds. Ceilings should lower behind the front Wed, especially at SBN as winds veer to nwly. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046. && SYNOPSIS...Lewis SHORT TERM...T LONG TERM...T AVIATION...Lewis Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 2 hours 45 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 344 PM EST Tue Feb 28 2017 INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Late this afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms may be severe with a threat for large hail early this evening and damaging winds overnight. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-012>018-020-022>027-032>034-011000- La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay- 344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms will be severe with a threat for large hail early this evening and damaging winds overnight, especially along and south of Route 30. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-011000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous this evening. Some of the storms this evening may produce storm force wind gusts and large hail. Conditions will be hazardous to small craft tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft are expected Wednesday into Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Feb 28, 4:53 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL CLAYPOOL 41.13N 85.88W
02/28/2017 E0.25 INCH KOSCIUSKO IN AMATEUR RADIO
LASTING LESS THAN A MINUTE.
&&
AGDSpecial weather statement, Feb 28, 5:24 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
524 PM EST TUE FEB 28 2017
INZ022-023-282300-
Miami-Cass-
524 PM EST TUE FEB 28 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASS AND NORTHWESTERN
MIAMI COUNTIES...
At 523 PM EST, a strong thunderstorm was located near Logansport,
moving northeast at 65 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Logansport, Mexico, Denver, Clymers, Chili, Twelve Mile, Hoover, New
Waverly, Deedsville, Adamsboro and Anoka.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4069 8637 4069 8653 4072 8652 4091 8622
4091 8617 4092 8617 4094 8599 4084 8594
4067 8637
TIME...MOT...LOC 2223Z 236DEG 56KT 4071 8644
MARSILISpecial weather statement, Feb 28, 5:48 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
548 PM EST TUE FEB 28 2017
INZ016-017-023>025-282315-
Wabash-Miami-Whitley-Huntington-Kosciusko-
548 PM EST TUE FEB 28 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...SOUTHWESTERN
WHITLEY...NORTHWESTERN HUNTINGTON...SOUTHEASTERN KOSCIUSKO AND
NORTHWESTERN MIAMI COUNTIES...
At 548 PM EST, a strong thunderstorm was located 8 miles northeast of
Mexico, or 11 miles north of Peru, moving northeast at 55 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Peru, Wabash, North Manchester, South Whitley, Mexico, Erie, Denver,
Roann, Lagro, Chili, Ijamsville, Richvalley, Stockdale, Collamer,
Liberty Mills, Deedsville, Bracken, Urbana, Speicherville and
Laketon.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4084 8615 4093 8617 4100 8600 4100 8595
4102 8595 4104 8590 4109 8581 4112 8563
4091 8551 4073 8606
TIME...MOT...LOC 2248Z 235DEG 49KT 4091 8600
MARSILISpecial weather statement, Feb 28, 6:13 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
613 PM EST TUE FEB 28 2017
INZ008-009-016>018-024-025-010000-
Wabash-Noble-Whitley-Huntington-Kosciusko-Allen-De Kalb-
613 PM EST TUE FEB 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALLEN...
NORTHEASTERN WABASH...SOUTHEASTERN NOBLE...WHITLEY...SOUTHWESTERN DE
KALB...NORTHERN HUNTINGTON AND SOUTHEASTERN KOSCIUSKO COUNTIES...
At 613 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Pierceton to near South Whitley to
Andrews. Movement was northeast at 55 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Fort Wayne, New Haven, Auburn, Columbia City, Garrett, Tri-lakes,
Huntertown, Avilla, Waterloo, Churubusco, South Whitley, Grabill,
Pierceton, St. Joe, Aboite, Leo-cedarville, Swan, Roanoke, Etna and
Concord.
This includes the following highways...
INTERSTATE 469 between MILE MARKERs 21 and 30.
INTERSTATE 69 IN INDIANA between MILE MARKERs 299 and 336.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4083 8574 4097 8572 4120 8580 4149 8502
4131 8487 4111 8490
TIME...MOT...LOC 2313Z 240DEG 49KT 4117 8569 4102 8559 4089 8561
MARSILILocal storm report, Feb 28, 6:27 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 SE GOBLESVILLE 40.96N 85.47W
02/28/2017 U1.00 INCH HUNTINGTON IN TRAINED SPOTTER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Feb 28, 6:28 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
628 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL LARWILL 41.18N 85.62W
02/28/2017 E0.50 INCH WHITLEY IN PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 4:02 AM EST | Small Craft Advisory | IWX | 54 hr | |
| Feb 28, 8:58 AM EST | River Flood Watch | IWX | Starke | 5 days |
| Feb 28, 5:24 PM EST | Special Weather Statement | IWX | Cass | 36 min |
| Feb 28, 5:48 PM EST | Special Weather Statement | IWX | Miami, Wabash | 27 min |
| Feb 28, 6:13 PM EST | Special Weather Statement | IWX | Allen, DeKalb, Whitley | 47 min |
| Feb 28, 6:26 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Noble, Whitley | 34 min |
| Feb 28, 6:45 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.